Hail, Dixon
- When
- May 6, 3:10 PM CST
- Where
- Dixon County, 3.49 mi N of Hurleys Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.570, -96.810
Thunderstorms produced marginally large hail at two locations in extreme northeast Nebraska during the afternoon of May 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail at two locations in extreme northeast Nebraska during the afternoon of May 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 2:30 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE MAY 6 2008 .DISCUSSION... HAIL AND HIGH WIND BOW ECHO COMPLEX EXPCD TO MOVE EWD FM FAR SERN SD THRU NWRN IA THRU EARLY TNGT...WITH SCT SHRA/TSRA ELSEWHERE. SOME REDEVELOPMENT STILL EXPCD AHEAD OF CDFNT MOVG FM CNTRL SD THRU EVE...BUT RESPONSIBLE SHORT WAVE SHOULD PUSH MOST EVERYTHING EAST OF AREA BY MIDN. CDFNT MOVG SEWD OVR CWA DURG NGT WILL BE FLWD BY NWLY FLOW OF COOLER AIR AND ASSCD SC DECK...BUT AIR MASS BECOMES RATHER DRY TO THE NORTH. SC DECK SHOULD AFFECT MAINLY NRN TO ERN CWA...BUT SHOULD NOT BE TOO WDSPRD OR SOLID. WITH PCPN OUT FOR WED WE SHUD FACE A DRY DAY WITH PTCLDY SKIES AND TEMPS WHICH ARE SEASONBLY COOL...BREEZY CONDS ADDING TO THE COOL FEELING ESPLY E...BUT STILL NOT BAD GIVEN SOME REALLY COOL TEMPS THIS SPRING. WE THEN AWAIT THE NEXT SYS MOVG IN FROM THE W LATE WED NGT AND THU. ADVANCE OF THIS SYS OVER AREA WILL APPARNTLY BE FAIRLY SLOW AFTER MORE RPD DVLPMNT OVER THE FAR WRN PART OF FCST AREA. THRU THU BEST RAIN POTENTL WILL BE OUT W...MOVG ITO THE E THU NGT. ECMFW AGN THE MOST BULLISH ON THIS SYS BUT GFS AND NAM NOT BAD. AM HOLDING OUT ON POPS A LTL DUE TO TIMING ISSUES BUT SUSPECT BY ERY MRNG FCST WE WILL BE ABLE TO GO WITH SOME LIKELIES...AT LEAST. HALF DECENT UPPER SUPPORT WILL COMBINE WITH EXCELLENT THERMAL LIFT POTENTL. ENUF MOISTR SHUD BE AVBL FOR DECENT RAIN...THO PCPN CVRG CUD BE LINKED TO DVLPMNT OF CONVECTN IN THE MORE UNSTBL AIR TO THE S OF AREA. STILL...I BE CAREFUL ABOUT PLANNING ANY PICNICS FOR THU OVER FCST AREA ESPLY OUT W. FRI SHUD BE ANOTHER BREAK DAY BEFORE A SYS ARRIVES FOR SAT. STILL ANOTHER DRY DAY MOST OF AREA SUN THEN ANOTHER SYS MAY AFFECT THE AREA MON/TUE...WHICH ECMWF MAKES QUITE STG. UNCERTAINTY WITH TIMING...STRNGTH...AND TEMPS GROW GREATER WITH EACH SYS. GFS MAKES THINGS QUITE COOL LATE IN FCST PD...COOLR THAN THE UPPER 50S TO MID 60S I AM GOING WITH. OF COURSE ECMWF WITH ITS STRONG SYS LATE IN PD WARMS IT UP WELL AHD OF SYS. HPC GUIDNCE LOOKS LIKE GOOD COMPROMISE FOR NOW. && .AVIATION... MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STRONGER TSTMS MOVG EWD MAINLY SERN CWA THRU EARLY TNGT. MORE MVFR CIGS PSBL WITH SC MOVG SEWD OVR CWA FM 07Z TO 16Z IN NWLY FLOW BEHIND CDFNT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT TUE MAY 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT TUE MAY 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90 THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN FALLS TUESDAY OR TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL VERMILLION 42.78N 96.93W
05/06/2008 E0.75 INCH CLAY SD TRAINED SPOTTER
IN ADDITION TO PENNY SIZED HAIL, THERE WERE WIND GUSTS TO
AROUND 40 MPH AND HEAVY RAIN.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 8 S BERESFORD 42.96N 96.79W
05/06/2008 E60 MPH UNION SD PUBLIC
60 MPH WIND GUSTS BROKE TREE BRANCHES DOWN AND BLEW STUFF
AROUND ON THE WEST SIDE OF THE HOUSE.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL HAWARDEN 43.00N 96.48W
05/06/2008 E1.00 INCH SIOUX IA EMERGENCY MNGR
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST HAWARDEN 43.00N 96.48W
05/06/2008 E60 MPH SIOUX IA EMERGENCY MNGR
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 SSW CRAIG 42.84N 96.35W
05/06/2008 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST 3 NNW LE MARS 42.83N 96.20W
05/06/2008 M64 MPH PLYMOUTH IA TRAINED SPOTTER
&&
TRMThe Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105878, 105880.